Taser shocks could result in cardiac arrest
MedWire News: Electronic control devices (ECDs), such as the Taser X26 model, can deliver shocks leading to cardiac electrical capture, the development of ventricular fibrillation (VF), and, in some cases, death, says a US researcher.
Douglas Zipes reviewed eight cases of Taser-induced loss of consciousness and found that after having initial rhythms indicating ventricular tachycardia or VF in six cases, a "shockable" but unrecorded rhythm in one, and asystole in one, all but one case resulted in death.
"The main purpose of this paper is to make ECD users aware that cardiac arrest due to VF can result from an ECD shock. They should be judicious how and when to use the ECD weapon, avoid chest shocks if possible...monitor the person...and suspect this adverse response in any victim who loses consciousness," says Zipes in Cardiology.
He explains that cardiac capture by transthoracic electrical impulses in humans is now a standard part of resuscitative equipment, and that 100 micro coulombs is the threshold level used for shocks, which is the same output of the Taser ECD.
Furthermore, findings from previous human and animal studies indicate that transthoracic shocks from Taser caused cardiac electrical capture, and that such capture could provoke VF at normal or higher-than-normal Taser outputs.
However, Zipes, from Indiana University School of Medicine, remarks that not every in-custody death that occurs after ECD deployment is a result of the effects of ECD shock.
Indeed, four of the cases he studied were alleged to have structural heart disease and/or elevated blood alcohol concentrations, both of which have previously been shown to facilitate electrical induction of ventricular tachycardia or VF.
In an editorial published in the same journal, Robert Myerburg and Kenneth Goodman from the University of Miami Miller School of Medicine, Florida, suggest that two "policy and procedure" considerations emerge from Zipes' report.
The first is that education of law-enforcement officers with Taser weapons emphasizes the potential for an adverse outcome either directly, or in contribution to the existence of cardiac abnormalities.
The editorialists also highlight that concerns about factors that can be controlled, such as avoiding shocks to the anterior chest, and avoiding prolonged shocks, should also be included in educational efforts.
"As with any lethal risk, the question whether use of ECDs is appropriate must be considered in light of the difficult and rapid judgments that must be made... This ethical and practical challenge should be reflected in policies and procedures guiding law enforcement activities," conclude Myerburg and Goodman.
By Sarah Guy